Skip to main content

Research Repository

Advanced Search

The shapes of bird beaks are highly controlled by nondietary factors

Bright, Jen A.; Marugán-Lobón, Jesús; Cobb, Samuel N.; Rayfield, Emily J.


Jesús Marugán-Lobón

Samuel N. Cobb

Emily J. Rayfield


Bird beaks are textbook examples of ecological adaptation to diet, but their shapes are also controlled by genetic and developmental histories. To test the effects of these factors on the avian craniofacial skeleton, we conducted morphometric analyses on raptors, a polyphyletic group at the base of the landbird radiation. Despite common perception, we find that the beak is not an independently targeted module for selection. Instead, the beak and skull are highly integrated structures strongly regulated by size, with axes of shape change linked to the actions of recently identified regulatory genes. Together, size and integration account for almost 80% of the shape variation seen between different species to the exclusion of morphological dietary adaptation. Instead, birds of prey use size as a mechanism to modify their feeding ecology. The extent to which shape variation is confined to a few major axes may provide an advantage in that it facilitates rapid morphological evolution via changes in body size, but may also make raptors especially vulnerable when selection pressures act against these axes. The phylogenetic position of raptors suggests that this constraint is prevalent in all landbirds and that breaking the developmental correspondence between beak and braincase may be the key novelty in classic passerine adaptive radiations.


Bright, J. A., Marugán-Lobón, J., Cobb, S. N., & Rayfield, E. J. (2016). The shapes of bird beaks are highly controlled by nondietary factors. Proceedings of the National Academy of Sciences of the United States of America, 113(19), 5352-5357.

Journal Article Type Article
Acceptance Date Mar 30, 2016
Online Publication Date Apr 28, 2016
Publication Date May 10, 2016
Deposit Date Nov 28, 2019
Journal Proceedings of the National Academy of Sciences of the United States of America
Print ISSN 0027-8424
Electronic ISSN 1091-6490
Publisher National Academy of Sciences
Peer Reviewed Peer Reviewed
Volume 113
Issue 19
Pages 5352-5357
Keywords Geometric morphometrics; Integration; Allometry; Birds; Modularity
Public URL
Publisher URL


Accepted manuscript (1.1 Mb)

Copyright Statement
© 2016 National Academy of Sciences. This is an author produced version of a paper subsequently published in PNAS. Uploaded in accordance with the publisher's self-archiving policy.

You might also like

Downloadable Citations